Illinois, 2011

Flooding in Illinois, June 15 to 16, 2011

June 15 to 16, 2011 · NWS DVN · 2 events in 2 counties and zones

Heavy rains from June 13th to June 15th resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on June 16 around 1246 am CDT. 3 feet around 7 am CDT June 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains from June 13th to June 15th resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on June 16 around 1246 am CDT. It crested around 24.3 feet around 7 am CDT June 16. It fell below the major flood stage level around 826 pm CDT June 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:27 PM CST, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 2:27 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT WED JUN 15 2011

.SYNOPSIS...
UPPER TROUGH THAT HAS BROUGHT 8 TO 10 INCHES OF RAIN TO PORTIONS OF
THE DVN CWA THE PAST COUPLE OF DAYS WAS MOVING SLOWLY EASTWARD
ACROSS THE REGION. THE CENTER OF THE CLOSED LOW WAS LOCATED NEAR
FARGO ND WITH A SURFACE LOW IN NORTHEAST IA. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WERE LOCATED IN NORTHEAST IOWA AND NORTHWEST
ILLINOIS. CURRENT TEMPERATURES WERE IN THE MID 60S TO LOWER 70S
ACROSS THE CWA.   ..HAASE..

&&

.SHORT TERM...TONIGHT AND THURSDAY...
FORECAST FOCUS ON A QUIETER PERIOD BUT ONLY BRIEFLY.

TONIGHT...UPPER TROUGH SHEARS OUT AND SWINGS OFF TO THE EAST OF OUR
AREA WHILE WEAK SURFACE RIDGE MOVES IN FROM THE WEST. ANY LINGERING
SHOWERS OR ISOLATED STORMS SHOULD DIMINISH BY EARLY THIS EVENING.
SKIES SHOULD THEN CLEAR OVERNIGHT AS SOMEWHAT DRIER AIR INVADES THE
CWA FROM THE WEST. THE EXCEPTION IS OUR NW IL COUNTIES WHERE MORE
CLOUDS AND A COUPLE OF SHOWERS COULD STILL OCCUR OVERNIGHT. THIS DUE
TO THAT AREA CLOSE TO THE GREAT LAKES TROUGH AND SHORT WAVES
SWINGING AROUND THE LOW. EXPECT MIN TEMPERATURES IN THE 50S AND DUE
TO THE SATURATED GROUND WILL CONTINUE TO MENTION PATCHY FOG. IF THE
WINDS CAN DECOUPLE MORE THAN CURRENT THINKING THEN THERE MAY BE SOME
LOCAL DENSE FOG.

THURSDAY...WITH UPPER TROUGH FILLING AND MOVING TO THE EASTERN GREAT
LAKES...AND STORM SYSTEM ORGANIZING IN THE WESTERN HIGH PLAINS...THE
DVN CWA WILL BE IN AN AREA OF WEAK RIDGING. SO BELIEVE WE WILL HAVE
A MAINLY DRY DAY WITH PLENTY OF SUNSHINE IN MOST OF THE CWA. OUR NW
IL COUNTIES WILL STILL BE CLOSE ENOUGH TO THE GREAT LAKES TROUGH TO
LINGER SOME CLOUDS THERE. AN ISOLATED SHOWER IS POSSIBLE BUT WILL
NOT MENTION AT THIS TIME. THE REAL ACTION WON/T BE FAR AWAY AS
OPERATIONAL MODELS SUGGEST RAPID DEVELOPMENT OF THUNDERSTORMS FROM
NEB TO NORTHERN MO ON THE EDGE OF A STRONG CAP BY LATE AFTERNOON.
THIS OCCURRING AS LOW PRESSURE DEEPENS ALONG THE CO/KS BORDER AND
LOW LEVEL JET STRENGTHENS. MID/HIGH CLOUDS SHOULD BE ON THE INCREASE
BY LATE AFTERNOON AS LOW LEVEL WARM ADVECTION BEGINS TO KICK IN.
WARMER ON THURSDAY WITH MAX TEMPS MAINLY IN THE LOWER 80S.  ..HAASE..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
PATTERN FOR MUCH OF THE EXTENDED WILL FEATURE BROAD TROUGHING OVER THE
WESTERN CONUS WITH RIDGING FROM THE GREAT LAKES TO THE DEEP SOUTH.
SEVERAL WAVES OF ENERGY WILL DROP DOWN INTO THE TROUGH AND EJECT OUT
ACROSS THE PLAINS AND MIDWEST THROUGH THE PERIOD. THIS COUPLED WITH
MAIN UPPER JET AXIS AND LOW TO MID LEVEL BAROCLINIC ZONE IN
VICINITY... AND FRONTAL ZONE WAVERING NEARBY ALL SUPPORT VERY ACTIVE
WX FOR MUCH OF THE EXTENDED. AS RESULT... WILL HAVE TO CARRY CHC POPS
FOR MOST OF THE PERIOD. INITIALLY IT LOOKS AS THOUGH THE SOUTHERN 1/2
OF CWA WILL BE MOST FAVORED FOR PCPN GIVEN CLOSER PROXIMITY TO THE
ABOVE MENTIONED FEATURES. THIS IS NOT GOOD NEWS WITH ONGOING FLOODING
ACROSS THE SOUTHERN COUNTIES. ANY ADDITIONAL HEAVY RAIN WILL ONLY
AGGRAVATE OR CREATE NEW PROBLEMS. IF THERE IS A LITTLE BIT OF GOOD NEWS
IS THAT IT APPEARS AT LEAST INITIALLY THAT THE HEAVIEST RAINS WILL
BE FURTHER SOUTHWEST WHERE BETTER LOW LEVEL JET AND MOISTURE ADVECTION
AIMED. THUS...MAINLY LIGHT WITH SOME LOCALLY MODERATE AMOUNTS POSSIBLE
INTO FRI ACROSS THE SOUTH. FRI NIGHT THOUGH INCREASING CONCERNS FOR
ANOTHER MCS PROPAGATING INTO THE CWA... WITH MUCH DEEPER MOISTURE
FOR WIDESPREAD MOD/HVY RAIN. LIMITED SVR THREAT SUGGESTED ATTIM DUE TO
TIMING /LATE EVE AND OVERNIGHT/.  LATER IN THE WEEKEND AND EARLY NEXT
WEEK SOME OF THE MODELS CONTINUE TO SUGGEST A NORTHWARD SHIFT TO THE
FRONTAL ZONE AND ATTENDANT HEAVY RAIN THREAT... AS MID/UPPER LEVEL RIDGE
AMPLIFIES AHEAD OF DIGGING WESTERN ENERGY. LOW CONFIDENCE ON THIS
OCCURRING AND SO CONTINUED PREVIOUS THEME OF STAYING A LITLE CONSERVATIVE
ON TEMPS THROUGHOUT... ESPECIALLY HIGHS. IF THE FRONT CAN MOVE NORTH
THEN WILL BE ABLE TO SHIFT HEAVY RAIN THREAT INTO AREAS THAT CAN TAKE
SOME RAIN. THIS WOULD ALSO COME AT THE EXPENSE OF INCREASING
HUMIDITY AND HEAT.   ..05..

&&

.AVIATION...
OCNL MVFR CIGS IN -SHRA/ISOLD TSRA REMAINDER OF THE AFTERNOON INTO
EARLY THIS EVENING THEN VFR CONDS OVERNIGHT. VFR CONDS EXPECTED TO
CONTINUE ON THURSDAY WITH WEAK HIGH PRESSURE OVER THE AREA.
SOUTHWEST TO WEST WINDS 10 TO 20 KNOTS REMAINDER OF THIS AFTERNOON.
WEST WINDS LESS THAN 10 KNOTS TONIGHT THEN WEST 10 TO 15 KNOTS ON
THURSDAY.  ..HAASE..

&&

.HYDROLOGY...
NO ADDITIONAL QPF IS EXPECTED NEXT 12-18+ HRS OVER FLOOD RAVAGED AND
SOAKED SOUTHEAST IA...WEST CENTRAL IL AND NORTHEAST MO. THUS...
MAINLY NOW JUST TRACKING ROUTED WATER FROM RECENT HEAVY RAINFALL.
FOX RIVER AT WAYLAND CRESTED EARLIER THIS MORNING AT RECORD LEVEL OF
AROUND 23 FEET AND HAS SINCE BEEN GRADUALLY FALLING. THIS TREND IS
LIKELY TO CONTINUE IN SHORT TERM. RIVER LEVELS HAVE FALLEN SOME ON THE
DES MOINES RIVER BASIN... WITH ST FRANCISVILLE STILL IN MAJOR FLOODING
CATEGORY. MAJOR FLOODING IS ALSO NOW EXPECTED ON THE LA MOINE RIVER AT
COLMAR AND ON THE MISSISSIPPI RIVER AT KEOKUK IN THE NEXT 12 HRS.
ELSEWHERE... MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE
DES MOINES... SKUNK... IOWA... ENGLISH AND LOWER PORTIONS OF THE
MISSISSIPPI RIVER. MORE RAIN IS ON THE WAY TOMORROW NIGHT INTO FRIDAY
BUT THE HEAVIEST IS LOOKING TO STAY SOUTH OF THESE AREAS AND SO MAINLY
LIGHT TO LOCALLY MODERATE QPF AMOUNTS WHICH SHOULD NOT HAVE MUCH OF IMPACT
ON RIVER LEVELS. WILL NEED TO WATCH CLOSELY FRIDAY NIGHT AS SUGGESTION
OF ANOTHER COMPLEX OF STORMS MOVING THROUGH... AND WITH MUCH DEEPER MOISTURE
COULD SEE WIDESPREAD MOD/HVY RAINS WHICH WOULD AGGRAVATE OR CREATE NEW
FLOODING PROBLEMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/05
Hazardous weather outlook, Jun 15, 12:54 PM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT WED JUN 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
154 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS IN NORTHEAST IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON MAY CAUSE BRIEF HEAVY RAIN AND LIGHTNING.

RUNOFF FROM HEAVY RAINS LAST NIGHT WILL CONTINUE TO CAUSE
LOCALIZED FLOODING THIS AFTERNOON IN PORTIONS OF SOUTHEAST
IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF THE OUTLOOK AREA FROM LATE THURSDAY NIGHT...THROUGH SUNDAY. IT IS
TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS DURING THIS
PERIOD. BUT MORE OCCURRENCES OF POTENTIALLY HEAVY RAINFALL WILL
AGGRAVATE ANY ONGOING RIVER FLOODING SITUATIONS...OR CREATE NEW ONES.
FLASH FLOODING WILL ALSO BE A CONCERN THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Local storm report, Jun 15, 7:17 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          ERIE                    41.66N 90.08W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            TORNADO ON GROUND 1 WEST ALBANY EXIT ON RT 88. ROOF OFF
            BARN.

&&

ERVIN
Local storm report, Jun 15, 7:19 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TORNADO          ERIE                    41.66N 90.08W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            TORNADO STILL ON GROUND. DEBRIS ON IL RT 88. AT ALBANY
            EXIT.

&&

ERVIN
Local storm report, Jun 15, 7:22 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TORNADO          1 N ERIE                41.67N 90.08W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            TORNADO STILL ON GROUND. 72 MPH WIND GUST RECORDED.
            POWERLINES DOWN WITH POWER FLASHES. TORNADO POSSIBLY
            LIFTING VISUALLY.

&&

ERVIN
Local storm report, Jun 15, 7:25 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          ERIE                    41.66N 90.08W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            SHINGLES OFF BANK AND METAL ROOFING OFF BUILDING IN TOWN.

&&

ERVIN
Special weather statement, Jun 15, 7:50 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT WED JUN 15 2011

ILZ009-016-017-160245-
BUREAU-HENRY-WHITESIDE-
850 PM CDT WED JUN 15 2011

...THUNDERSTORM WITH PENNY SIZE HAIL...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOOPPOLE...OR 19 MILES NORTH OF KEWANEE...
MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SHEFFIELD AROUND 910 PM CDT...
  BUDA AROUND 915 PM CDT...
  WYANET AROUND 920 PM CDT...
  6 MILES SOUTHWEST OF PRINCETON AROUND 925 PM CDT...
  TISKILWA AROUND 930 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.

LAT...LON 4146 8927 4125 8956 4149 8996 4163 8984
TIME...MOT...LOC 0150Z 312DEG 28KT 4150 8983

ERVIN
Local storm report, Jun 15, 8:02 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          7 NW ERIE               41.73N 90.18W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            TORNADO ON GROUND 1 WEST ALBANY EXIT ON RT 88. ROOF OFF
            BARN.

0819 PM     TORNADO          4 NNW ERIE              41.71N 90.11W
06/15/2011                   WHITESIDE          IL   TRAINED SPOTTER

            TORNADO STILL ON GROUND. DEBRIS ON IL RT 88 AT ALBANY
            EXIT.

&&

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McDonough

When
June 15, 11:46 PM CST to June 16, 7:26 PM CST
Where
McDonough County, 13.41 mi NW of Colmar to 1.72 mi S of Colmar
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains from June 13th to June 15th resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on June 16 around 1246 am CDT. It crested around 24.3 feet around 7 am CDT June 16. It fell below the major flood stage level around 826 pm CDT June 16.

Flood, Hancock

When
June 15, 11:46 PM CST to June 16, 7:26 PM CST
Where
Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Heavy rains from June 13th to June 15th resulted in the La Moine River at Colmar going above the major flood stage level of 24 feet on June 16 around 1246 am CDT. It crested around 24.3 feet around 7 am CDT June 16. It fell below the major flood stage level around 826 pm CDT June 16.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324340, 324342.